Oregon, 2013Hail in Oregon, August 12, 2013
August 12, 2013 · NWS MFR · 2 events in 2 counties and zones
Monsoonal moisture combined with passing upper level disturbances to create thunderstorms over southern Oregon. Some of these storms became severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Monsoonal moisture combined with passing upper level disturbances to create thunderstorms over southern Oregon. Some of these storms became severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Aug 12, 2:07 PM PST, 3 hours 33 minutes earlier.
Area forecast discussion, Aug 12, 2:07 PM PST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
307 PM PDT MON AUG 12 2013
.DISCUSSION...
VISIBLE SATELLITE IMAGERY AND KMAX RADAR RETURNS OVER THE LAST
HOUR INDICATE THAT SURFACE BASED CONVECTION IS BEGINNING TO
INITIATE ACROSS THE AREA. AT THE CURRENT TIME AREAS OF FOCUS
ARE CENTRAL SISKIYOU COUNTY, NORTH AND EASTERN LAKE COUNTY, AND
THE CASCADES NORTH-NORTHEAST OF CRATER LAKE NATIONAL PARK. WATER
VAPOR IMAGERY ALSO INDICATES THE UPPER LEVEL LOW PRESSURE WAVE
EXPECTED TO AID IN CONVECTIVE DEVELOPMENT ROTATING THROUGH
NORTHERN CALIFORNIA OUT INTO KLAMATH AND LAKE COUNTIES AT THE
CURRENT TIME. THIS IS CONSISTENT WITH MODEL GUIDANCE, AS WELL.
SPC MESOSCALE ANALYSIS INDICATES MOST UNSTABLE CAPE INCREASING
UNDER THIS WAVE, WEST OF THE PRIMARY CLOUD SHIELD ON THE EAST
SIDE. ADDITIONALLY, FAVORABLE OMEGA IS PUSHING OUT OF NORTHERN
CALIFORNIA AND INTO SOUTHERN OREGON AT THIS TIME. THUS, THE RED
FLAG WARNING FOR LIGHTNING ON THE EAST SIDE LOOKS ON TRACK AT THIS
TIME. DO HAVE SOME CONCERN THAT THE ACTIVITY IN NORTHERN
CALIFORNIA COULD GET A LITTLE BEYOND ISOLATED SHOULD CONVECTION
ORGANIZE THERE BEFORE ABOUT 00Z. THE PRIMARY THREAT FROM THESE
THUNDERSTORMS WILL BE MOSTLY DRY LIGHTNING. ANY HAIL SHOULD BE
SMALL AND WINDS SUB-SEVERE. RAINFALL WILL BE BRIEF DUE TO STEADY
SW TO NE 15-25KT STEERING FLOW.
ASIDE FROM THUNDERSTORMS THIS AFTERNOON AND EVENING ARE AREAS OF
SMOKE AND THE MARINE LAYER. PER SATELLITE, THE FIRES THAT REMAIN
ACTIVE ENOUGH TO BE A SMOKE PROBLEM ARE THE WHISKEY COMPLEX EAST
OF TILLER AND THE ORLEANS AND SALMON COMPLEXES IN NW CALIFORNIA.
HAVE ADDED AREAS OF SMOKE NEAR THESE FIRES AND ATTEMPTED TO
CAPTURE HAZE EFFECTS BEYOND SOURCES FOR OTHER LOCATIONS IN THE
FORECAST AREA FOR THE NEXT 48-60 HOURS. BEYOND THAT, WE WILL NEED
TO SEE HOW ACTIVE THESE FIRES ARE AND IF ANY OTHERS BECOME ACTIVE.
WITH WARM TO HOT AND DRY WEATHER EXPECTED TO CONTINUE, SUSPECT
FIRE AND SMOKE ACTIVITY WILL INCREASE ACROSS THE AREA. THE MARINE
LAYER TONIGHT THROUGH TUESDAY MORNING WILL AFFECT THE COASTLINE TO
ABOUT ROSEBURG OVERNIGHT. AS FAR AS ACTIVE FIRE PERIMETERS, EXPECT
MAIN EFFECTS TO BE ON THE DOUGLAS COMPLEX.
A WARMING AND DRYING TREND WILL PERSIST THROUGH WEDNESDAY BEFORE
A WEAKENING FRONTAL BOUNDARY ARRIVES THURSDAY INTO FRIDAY. EXPECT
THE MARINE LAYER INFLUENCE TO INCREASE DURING THIS TIME PERIOD,
AND THERE WILL BE A THREAT OF THUNDERSTORMS ON FRIDAY ALONG AND
NEAR THE MARBLE MOUNTAINS AND CASCADES.
THEREAFTER MODELS ARE ADVERTISING A BUILDING UPPER LEVEL HIGH FROM
THE FOUR CORNERS REGION. LONG TERM MODEL GUIDANCE SUGGESTS ABOVE
AVERAGE TEMPERATURES FOR THE MAJORITY OF WEEKS 2 AND 3. BTL
&&
.AVIATION...BASED ON THE 12/18Z TAF CYCLE.
MVFR CONDITIONS WILL CONTINUE INTO THE EARLY AFTERNOON ACROSS
PORTIONS OF THE UMPQUA BASIN BEFORE CLEARING. AREAS OF SMOKE APPEAR
TO BE OF MOST CONSEQUENCE EAST OF TILLER FROM THE WHISKEY COMPLEX
AND ACROSS WESTERN SISKIYOU COUNTY FROM THE ORLEANS AND SALMON RIVER
COMPLEXES. SOUTHWEST FLOW WILL PUSH THIS SMOKE OUT TO THE NORTHEAST
THIS AFTERNOON. DURING THE AFTERNOON INTO THE EVENING LOW PRESSURE
MOVING THROUGH ALOFT WILL ASSIST IN THE DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS FROM THE CASCADES, SISKIYOUS, AND MARBLE MOUNTAINS
EASTWARD, MOST NUMEROUS ACROSS KLAMATH AND LAKE COUNTIES. THESE
THUNDERSTORMS WILL BE CAPABLE OF GUSTY OUTFLOW WINDS, SIGNIFICANT
LIGHTNING, SMALL HAIL, AND LOCALIZED RAINFALL. OVERNIGHT EXPECT THE
MARINE LAYER TO RETURN ALONG THE COOS COUNTY COAST TO ABOUT ROSEBURG
IN THE IFR TO MVFR RANGE. BTL
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR ORZ027>031.
CA...NONE.
PACIFIC COASTAL WATERS...NONE.
BTL/NSK/FJB
In the hours before
Special weather statement, Aug 12, 4:45 PM PST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
545 PM PDT MON AUG 12 2013
CAZ083-084-130130-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY CA-NORTHEAST SISKIYOU AND
NORTHWEST MODOC COUNTIES CA-
545 PM PDT MON AUG 12 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SISKIYOU COUNTY UNTIL 630
PM PDT...
AT 542 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF BRAY...OR 33 MILES NORTHEAST OF
MOUNT SHASTA...MOVING NORTHEAST AT 5 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...MACDOEL.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4186 12199 4180 12181 4166 12195 4172 12208
TIME...MOT...LOC 0045Z 218DEG 6KT 4174 12198
FB
Special weather statement, Aug 12, 5:33 PM PST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
633 PM PDT MON AUG 12 2013
CAZ084-ORZ029-130215-
KLAMATH BASIN OR-NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES CA-
633 PM PDT MON AUG 12 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KLAMATH AND
NORTHEASTERN SISKIYOU COUNTIES UNTIL 715 PM PDT...
AT 629 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DORRIS...OR 20 MILES SOUTHWEST OF KLAMATH
FALLS...MOVING NORTHEAST AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH FREQUENT LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...DORRIS AND WORDEN. THE STORM
IS EXPECTED TO REMAIN WEST OF HIGHWAY 97.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4209 12203 4204 12183 4191 12189 4194 12211
TIME...MOT...LOC 0132Z 209DEG 7KT 4198 12198
FB
Hail, Lake
- When
- August 12, 5:40 PM PST to 6:30 PM PST
- Where
- Lake County, 7.57 mi W of Ft Rock to 6 mi W of Ft Rock
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 43.360, -121.200
At 12/1830 PST a member of the public reported scanner reports from Oregon State Police stating that golf ball sized hail fell at milepost 27 on Oregon Highway 31. There were several inches of accumulated hail at the site. Earlier, at 22/1747 PST, a spotter 6 W Fort Rock reported one inch or greater hail between Fort Rock and Oregon Highway 31.
Hail, Klamath
- When
- August 12, 6:00 PM PST to 6:20 PM PST
- Where
- Klamath County, 1 mi SSW of Keno
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.117, -121.938
A spotter 1 SSW Keno reported quarter size hail with accumulations up to 3 inches deep.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in Texas, August 12, 20131 death · 2 injured · 4 events
- Flash Flooding and Damaging Wind in Kentucky, August 12, 2013$47,000 · 52 kt wind · 18 events
- Damaging Winds and Lightning Strike in Mississippi, August 12, 2013$65,000 · 50 kt wind · 9 events
- Flash Flooding and Flood in Arkansas, August 12 to 13, 2013$51,000 · 52 kt wind · 6 events
- Flash Flood and Flooding in Kansas, August 12 to 16, 20131.75 in hail · 34 events
- Flash Flood and Hail in Oklahoma, August 12, 2013$38,000 · 1 in hail · 6 events
- Flash Flood and Damaging Wind in Georgia, August 12, 20132 injured · $20,000 · 60 kt wind · 3 events
- Lightning Strike in Wyoming, August 12, 2013$35,000 · 1 event
- Lightning Strike in Michigan, August 12, 2013$25,000 · 1 event
- Damaging Winds in Pennsylvania, August 12 to 13, 2013$22,000 · 50 kt wind · 3 events
- Flash Flooding and Flooding in Kentucky, August 12 to 13, 2013$10,000 · 19 events
- Flash Flooding and Hail in Kansas, August 12, 20131.75 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462686, 462689.